home
RSS
September 21st, 2010
10:23 AM ET

How can I stop using Paxil without the side effects?

Every weekday, a CNNHealth expert doctor answers a viewer question. On Tuesdays, it's Dr. Charles Raison, an associate professor of psychiatry and behavioral sciences at Emory University, and an expert in the mind-body connection for health.

Question asked by Sharon Reynolds of Tampa, Florida: I have been taking 10 mg of Paxil for nine years. I would like to get off of it but have heard of the many side effects associated with stopping it. Brain "buzzes" and various other frightening possibilities.

How can I stop Paxil without those side effects? I started taking it after a complete hysterectomy that resulted in extreme anxiety.

Expert answer: Dear Sharon,

There is good news and bad news about your situation.

The good news is that only about 20 percent of patients who take antidepressants experience these type of withdrawal symptoms when they discontinue the medications, and when experienced, these symptoms are usually mild and resolve in a week or two.

The bad news is that you have two risk factors for experiencing an antidepressant withdrawal syndrome. First you have been on your antidepressant for an extended period. Second, you are taking Paxil (generic paroxetine) which - because of its short "half-life" in the body - is especially notorious for causing withdrawal problems.

There are two very important things you can do to reduce your risk of having the type of symptoms you describe.

First, you should work closely with your health care provider. Second, you should never just stop the medication.

Probably the all-time best way to experience antidepressant withdrawal is to just suddenly stop the medication. Doing this is a shock to the nervous system, which has adjusted its neurotransmitter release based on the presence of the antidepressant.

In the case of medications like Paxil that affect serotonin, we believe most of the withdrawal symptoms are related to a sudden increase in serotonin activity for which body and brain are not prepared.

The first thing a good clinician will do is closely examine whether stopping the Paxil is a good idea in the first place. If you have been on the medication for 10 years and are emotionally stable, it might be the right thing to do.

Even if it makes sense to do this, a good clinician will be carefully watching, not just for withdrawal symptoms, but also for any sign that the psychiatric condition that prompted you to take the medication in the first place isn't coming back.

The most common symptoms of a Paxil withdrawal syndrome are feeling like you have the flu, often in combination with dizziness, sensory disturbances (like the buzzing you describe) and anxiety/agitation.

The trick to lowering your chances of having these symptoms is to reduce the dose of the antidepressant as slowly as possible. For people who are really sensitive it can take months to get off an antidepressant slowly enough to avoid withdrawal symptoms.

But remember that most people can stop an antidepressant cold and won't have symptoms. Whether you would be similarly fortunate or more unlucky is probably not a question you should test out. Rather, I recommend starting to work with your clinician to slowly lower the dose. If you feel fine you might try lowering the dose more rapidly as it feels comfortable.


soundoff (141 Responses)
  1. Laine Trimble

    obviously like your web site however you have to test the spelling on quite a few of your posts. Many of them are rife with spelling issues and I to find it very troublesome to tell the reality nevertheless I will certainly come again again.

    http://apnea.weblogs.mundo-r.com/weblog/es/fotos/apnea/8a8024e7264a290001265d641e870a7f

    June 30, 2019 at 00:55 | Report abuse | Reply
  2. jb4 mk7 gti

    Copyright – How Can The Week Magazine Re-Print Magazine Articles?

    https://fairviewgolf.net/2019/02/19/improve-your-golf-swing-vertical-groove-golf-driver/

    July 1, 2019 at 07:44 | Report abuse | Reply
1 2 3

Post a comment


 

CNN welcomes a lively and courteous discussion as long as you follow the Rules of Conduct set forth in our Terms of Service. Comments are not pre-screened before they post. You agree that anything you post may be used, along with your name and profile picture, in accordance with our Privacy Policy and the license you have granted pursuant to our Terms of Service.

Advertisement
About this blog

Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.